Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Springfield, MO

July 26, 2000St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 26, 2000, 11:53 PM CDT for St. Clair County, Vernon County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 11:53 PM CDT (04:53 UTC)
Expired
Jul 27, 2000, 12:45 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 12:00 AM CDTThunderstorm Wind 60 EAppleton City, MO
Jul 27, 12:12 AM CDTThunderstorm WindWalker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 11:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 270455
SVRSGF
MOC185-217-270545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1245 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO 8 MILES
  NORTHEAST OF RICH HILL TO HUME...MOVING SOUTH AT 40 MPH. THESE
  SEVERE THUNDERSTORMS WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF
  70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   APPLETON CITY BY MIDNIGHT CDT.
   LOWRY CITY...SCHELL CITY BY 1210 AM CDT.
   NEVADA...OSCEOLA...WALKER BY 1220 AM CDT.

THE TOWNS OF METZ...STOTESBURY...HORTON...JOHNSON CITY AND RICHARDS
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
THE KANSAS CITY METRO AREA AND POINTS SOUTH. THIS IS AN EXTREMELY 
DANGEROUS SITUATION.  SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3819 9354 3821 9404 3804 9407 3804 9462
          3768 9458 3768 9410 3790 9408 3788 9360

HUDSON8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:25 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 26, 9:25 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT WED JUL 26 2000

LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED AND PUSHED
INTO NRN MISSOURI THIS EVENING.  ACTIVITY FEEDING OFF OF HIGH THETAE
AIR EVIDENT BY 00Z ETA MODEL INITIALIZATION...ALTHOUGH INTERESTING
TO NOTE THAT 00Z ETA DID NOT INITIALIZE ONGOING CONVECTION AT ALL
WITH RESULTANT NIL QPF FORECASTS THROUGH 12Z THURSDAY.

BULK OF ACTIVITY OVER NWRN MO HAS TENDED TO BUILD SWWD INTO THETAE
RIDGE ORIENTED SW/NE ACROSS NERN KS AND INTO NWRN MO.  OTHER
SCATTERED AND WHAT APPEARS TO BE ELEVATED ACTIVITY HAS DEVELOPED
FURTHER SOUTH AND WILL THREATEN PARTS OF MY NRN CWA WITHIN THE NEXT
1 TO 2 HRS.

QUICK PEEK AT H85 THETAE PROGS AND H7-H3 THICKNESSES FROM 00Z ETA
WOULD SUGGEST A CONTINUED S TO SW MOVEMENT OF THE BULK OF THIS
ACTIVITY...ALTHOUGH SUSPECT GRADUAL WEAKENING TREND SOUTH OF
INTERSTATE 70 AS ACTIVITY MOVES INTO A LESS CONDUSIVE AIRMASS.  00Z
KSGF SOUNDING ALSO SUPPORTS THIS LOGIC.  WILL UPDATE FORECASTS
SHORTLY TO ADJUST PRECIP WORDING ACROSS MY NRN ZONES AND PROBABLY
WILL HAVE TO BREAK OUT A CENTRAL GROUP AS FAR SOUTH AS SPRINGFIELD
TO ADDRESS CHANCE POPS OVERNIGHT.

.SGF...
KS...NONE.
MO...NONE.

HUDSON

In the hours before

Special weather statement, Jul 26, 11:28 PM CDT, 25 minutes before
KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>103-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 PM CDT WED JUL 26 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT FOR PARTS OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...IN EFFECT UNTIL 2 AM...FOR AREAS GENERALLY WEST OF MISSOURI
HIGHWAY 13 INCLUDING THE FOLLOWING COUNTIES...

IN KANSAS...BOURBON...CRAWFORD AND CHEROKEE.

IN MISSOURI...VERNON...ST CLAIR...HICKORY...BARTON...CEDAR...POLK...
JASPER...DADE...GREENE...NEWTON...MCDONALD...LAWRENCE...BARRY...
CHRISTIAN AND STONE.

SOME CITIES INCLUDED IN THE WATCH AREA ARE JOPLIN...FORT SCOTT...
NEVADA...BOLIVAR...SPRINGFIELD...NIXA...NEOSHO AND MOUNT VERNON.

A DESTRUCTIVE COMPLEX OF THUNDERSTORMS THAT BROUGHT WINDS IN EXCESS
OF 70 MPH TO THE KANSAS CITY AREA THIS EVENING WILL RACE SOUTH
INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS BETWEEN MIDNIGHT AND 2
AM.  ALTHOUGH RADAR TRENDS SUGGEST THAT THESE STORMS MAY BE
WEAKENING...EXPECT A THREAT FOR DAMAGING WINDS IN EXCESS OF 60 MPH
IN THE WATCH AREA.

REMAIN ALERT AND BE PREPARED TO SEEK SHELTER WHEN THESE STORMS
APPROACH.  MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO
OR TV STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

HUDSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:20 AM CDTSevere Thunderstorm WarningSGFCedar40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.